Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 44, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2020, 5:58 PM CDT for Stafford County, Kansas. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 5:58 PM CDT (22:58 UTC)
- Expired
- May 24, 2020, 6:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Stafford County, KS
The radar
The Wichita radar (KICT), 118 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:13 PM CDT | HAIL 1.75 | 2 Nnw Hudson, KS | . |
| May 24, 6:13 PM CDT | HAIL 1.75 | 2 Nnw Hudson, KS | |
| May 24, 6:26 PM CDT | HAIL 1.75 | 6 Nne Hudson, KS | . |
| May 24, 6:26 PM CDT | HAIL 1.75 | 6 Nne Hudson, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:36 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -490 J/kg
- Mixed-layer LCL
- 1835 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
289 WUUS53 KDDC 242258 SVRDDC KSC185-242345- /O.NEW.KDDC.SV.W.0044.200524T2258Z-200524T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 558 PM CDT Sun May 24 2020 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Northeastern Stafford County in south central Kansas... * Until 645 PM CDT. * At 557 PM CDT, a severe thunderstorm was located very near Hudson, moving north at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Hudson and Seward. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3810 9851 3810 9877 3826 9881 3826 9852 TIME...MOT...LOC 2257Z 175DEG 18KT 3812 9866 HAIL...1.00IN WIND...<50MPH $$ SUGDEN
3 follow-up statements
147
WWUS53 KDDC 242313
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
613 PM CDT Sun May 24 2020
KSC185-242345-
/O.CON.KDDC.SV.W.0044.000000T0000Z-200524T2345Z/
Stafford KS-
613 PM CDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN STAFFORD COUNTY...
At 613 PM CDT, a severe thunderstorm was located near Hudson, moving
north at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
northeastern Stafford County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3813 9854 3813 9874 3826 9881 3826 9852
TIME...MOT...LOC 2313Z 175DEG 18KT 3820 9867
HAIL...1.50IN
WIND...<50MPH
$$
SUGDEN254
WWUS53 KDDC 242325
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
625 PM CDT Sun May 24 2020
KSC185-242345-
/O.CON.KDDC.SV.W.0044.000000T0000Z-200524T2345Z/
Stafford KS-
625 PM CDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN STAFFORD COUNTY...
At 625 PM CDT, a severe thunderstorm was located 8 miles southwest of
Ellinwood, moving north at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Stafford County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3813 9854 3813 9874 3826 9881 3826 9852
TIME...MOT...LOC 2325Z 175DEG 18KT 3826 9868
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
SUGDEN612
WWUS53 KDDC 242336
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
636 PM CDT Sun May 24 2020
KSC185-242345-
/O.CON.KDDC.SV.W.0044.000000T0000Z-200524T2345Z/
Stafford KS-
636 PM CDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN STAFFORD COUNTY...
At 635 PM CDT, a severe thunderstorm was located 8 miles south of
Ellinwood, moving northeast at 10 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Stafford County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3816 9854 3815 9868 3826 9871 3826 9852
TIME...MOT...LOC 2335Z 211DEG 10KT 3824 9862
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:40 PM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, May 24, 1:40 PM CDT, 4 hours 18 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 140 PM CDT Sun May 24 2020 ...Updated Hydro... .SHORT TERM...(This evening through Monday) Issued at 1209 PM CDT Sun May 24 2020 Severe and potential heavy rain threat for this evening still looks likely. The frontal boundary as of this discussion is located roughly from Elkhart to Scott City to Hill City...with plenty of sunshine ahead of the front which is destabilizing the atmosphere ahead of the front. The upper level trough is slowly moving through western Colorado with subsequent 700 mb shortwaves entering into both northern New Mexico and far southwest Kansas. These will be the two areas where thunderstorm activity is expected to break out this afternoon. CAM models have stayed in pretty good agreement that storms along the cold front in Kansas should start going up around 4-5 pm initially as supercells for a few hours and then evolving into a line along the front. The supercells will have the capability of large hail (2 inches or greater) and a isolated tornado or landspout threat especially around the front and then eventually turn into a flash flooding threat as the storms train along the same areas. Model forecast rainfall amounts are in the order of 1-2 inches for areas along and east of highway 283 in the flash flood watch for tonight. The second round of storms will develop in southeast Colorado (around Pueblo to Trinidad) and move eastward through the afternoon eventually crossing into Kansas sometime around or shortly after 7 pm. Given the fact they should ride along the frontal boundary and be in line form as well these storms should have mainly a wind threat. For Monday the upper level trough doesn't move all the much eastward through Colorado...but what movement it does make will provide enough momentum for much colder air to come across western Kansas through the day. 850 mb temps are forecast to be in the 6-10 (C) range. Rain will continue through much of the morning before starting to diminish slowly from west to east through the afternoon. With north winds, cloud cover, unseasonably cooler air, and rain through much of the morning...afternoon highs will struggle to get into the low 60s for much of the region. .LONG TERM...(Monday night through Sunday) Issued at 132 PM CDT Sun May 24 2020 The slow moving upper trough from Colorado will move southeast into Texas for Tuesday and Wednesday and turn into a closed upper low. With a blocking high over the Atlantic ocean the closed low will be very slow moving and influence the weather in Kansas through the rest of the workweek. Temperatures will continue to stay cool for Tuesday and Wednesday as north winds aloft will continue to advect cooler air in from the northern plains. Most of the precipitation with the low given the present track should stay off to the south in Oklahoma and to the east towards southeast Kansas. Towards Friday another strong push of colder air will move in clipping our eastern zones as the brunt of the air mass should go through the Great Lakes. By the weekend we may begin to see warmer air start to move out of the Rockies back into the central plains. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1152 AM CDT Sun May 24 2020 Two areas of thunderstorm and rain activity will develop late this afternoon and tonight throughout western Kansas. The first area of storms will develop along a cold front roughly after 21Z and will create VCTS for HYS and DDC with better chances of rain and storms around the airports from 00Z-03Z. Cloud ceilings will fall to MVFR conditions as the storms and clouds develop. The next round of storms will move out of eastern Colorado into western Kansas after 00Z and provide VCTS and rain for LBL and GCK around 03Z and then HYS and DDC after 06Z. Cloud ceilings will continue to fall to around IFR status after 06Z and will stay in IFR-MVFR range through 18Z Monday. Winds will pick up behind the cold front after 09Z with winds increasing to 15-25 kts with gusts over 30 kts. && .HYDROLOGY... Issued at 136 PM CDT Sun May 24 2020 With the combination of a slow moving upper level storm system in Colorado, and a slow moving cold front in southwest and north central Kansas, the potential for flash flooding tonight and early Monday morning for areas mainly east of highway 283 continues to exist. Storms should line up along the front after 4 pm and evolve into a line after 7 pm. Some of the rain rates in the stronger storms could approach 1 inch per hour and the storms training over the same areas will be possible as well. The highest PW and moisture transport rates continue to be through south central Kansas so areas between Dodge City and Wichita will have the greatest opportunity for the potential for flash flooding. && .PRELIMINARY POINT TEMPS/POPS... DDC 86 54 61 49 / 40 80 60 20 GCK 82 51 62 46 / 30 80 50 20 EHA 82 50 62 47 / 20 70 50 10 LBL 85 53 62 47 / 20 70 50 10 HYS 84 54 62 50 / 40 80 70 20 P28 88 61 67 55 / 20 80 90 30 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday evening for KSZ031-046-065-066- 079>081-089-090. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro HYDROLOGY...Tatro
Hazardous weather outlook, May 24, 3:59 AM CDT, 13 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 359 AM CDT Sun May 24 2020 KSZ030-031-043>046-061>066-074>081-084>090-250900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 359 AM CDT Sun May 24 2020 /259 AM MDT Sun May 24 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There will be a chance for severe thunderstorms this afternoon and early tonight. The main hazard from these storms will be 2 inch hail and strong damaging winds up to 70 mph. Several rounds of heavy rainfall will also be possible from some of these storms and as a result a Flash Flood Watch has been issued for locations along and east of a Hays to Larned to Greensburg to Coldwater line. Please refer to the latest Flash Flood Product (FFADDC) for more details. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- There will be a chance for rain showers and thunderstorms almost each day from Monday through Thursday. The probability of severe weather next week currently appears low but additional rainfall in some areas of south central Kansas may result in some water issues, especially in poor drainage and low lying areas. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday No hazards. * Saturday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 4 pm across southwest, north central and south central Kansas. Rainfall reports are also encouraged. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, May 24, 5:12 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Dodge City KS 512 PM CDT Sun May 24 2020 KSZ030-242245- Trego KS- 512 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO COUNTY UNTIL 545 PM CDT... At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near Ogallah, moving north at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wakeeney and Ogallah. LAT...LON 3896 9965 3896 9988 3913 9991 3913 9961 TIME...MOT...LOC 2212Z 175DEG 17KT 3899 9978 SUGDEN
Special weather statement, May 24, 5:21 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
521 PM CDT Sun May 24 2020
KSZ078-242300-
Ford KS-
521 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD COUNTY
UNTIL 600 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Fowler, moving northeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Dodge City and Howell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3748 10014 3748 10019 3751 10022 3780 10020
3766 9973
TIME...MOT...LOC 2220Z 219DEG 24KT 3752 10017
UMSCHEIDSpecial weather statement, May 24, 5:52 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Dodge City KS 552 PM CDT Sun May 24 2020 KSZ066-242330- Stafford KS- 552 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY UNTIL 630 PM CDT... At 551 PM CDT, Doppler radar was tracking a strong thunderstorm very near Hudson, moving north at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Hudson. A Severe Thunderstorm Watch remains in effect until midnight CDT for south central Kansas. LAT...LON 3804 9876 3826 9880 3826 9854 3804 9853 TIME...MOT...LOC 2251Z 175DEG 18KT 3811 9866 SUGDEN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:34 PM CDT | Special Weather Statement | DDC | Meade | 26 min |
| May 23, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 21 min |
| May 24, 3:12 AM CDT | Flash Flood Watch | DDC | Barber, Comanche, Edwards, Ellis, Kiowa, Pawnee and 3 more | 24 hr |
| May 24, 5:12 PM CDT | Special Weather Statement | DDC | Trego | 33 min |
| May 24, 5:21 PM CDT | Special Weather Statement | DDC | Ford | 39 min |
| May 24, 5:52 PM CDT | Special Weather Statement | DDC | Stafford | 38 min |
| May 24, 6:21 PM CDT | Special Weather Statement | DDC | Ford | 39 min |
| May 24, 6:29 PM CDT | Tornado Warning | DDC | Stafford | 21 min |
| May 24, 6:48 PM CDT | Special Weather Statement | DDC | Clark | 42 min |
| May 24, 6:51 PM CDT | Special Weather Statement | DDC | Stafford | 39 min |
| May 24, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 18 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.